Grab a post from your archives and repost it! Add a few sentences at the beginning to frame it. Why you chose it. Why you liked it. And why it should be shared again.
"Dear Seizure" is a post I originally wrote last May, during Diabetes Blog Week. It was perhaps the most difficult post I have ever written because it forced me to remember and relive some of the scariest moments I have experienced since Dylan was diagnosed with diabetes in 2005. It's also one of my most popular posts, so in case you missed it in May, here it is again...
To a Type 1 parent you are one of the most terrifying words, and experiences, imaginable. Luckily for most parents, you are something they will hear or read about but you will never visit them. I wish you had never been to my home, but you have, too many times. So let me tell you what I remember of your last visit, and tell you what I think of you.
You do not know me directly, but you know my son, Dylan. He is 10 and was diagnosed with Type 1 diabetes five and a half years ago, when he was 4. Sometimes, I think of diabetes as a roller coaster ride. Up and and down, up and down, it is our personal roller coaster, and while lately the ride seems to have slowed down and and stayed pretty level, there was a period of time when the lows seemed leave the coaster track, transcend logical space, and settle in a vortex somewhere beneath the earth's crust. That is when you would visit us.
It's been so long since we've seen each other, I had almost forgotten you, or had at least buried you in a part of my brain that I could access at my will. And then I stumbled upon a poignant and emotional blog post written by Hallie, author of The Princess and the Pump, and my memories of you came rushing back. I felt as if you had just visited.
It is your first visit I remember the most, perhaps because first impressions are so very powerful. It was August 3rd, 2007. A quiet summer evening no different than any other. And our family had no idea that we were about to experience the most terrifying event of our lives to date. The details of that specific day are a bit fuzzy, up until your visit. We'd never had problems with major highs or lows since Dylan was diagnosed, and at this time, we were still using syringes, though it would be your first visit that led us to get Dylan an insulin pump. I remember that Dylan's sugar was a bit low a few times during the day, but nothing too worrisome. Then at bedtime we tested and he was 3.0 mg/dl (54 mmol/l), so we gave him an extra snack, retested, and everything seemed ok.
Dylan went to sleep, and my husband and I went to bed a few hours later. At 2:28am, I awoke, thinking I heard one of my 3 children calling me. It was my eldest, Josh, who was 10 at the time, and shared a bedroom with Dylan. They slept on bunk beds and Dylan was on the bottom bunk. "Mom," Josh called, "Dylan is having a..." and before he could even finish his sentence, we were out of bed, racing down the hall. I ran to the boys bedroom, and sure enough, you were there in full form. Dylan was at the beginning of a full tonic-clonic seizure. He was convulsing on his back, foaming at the mouth, and his eyes were partly rolled back and glossy. I called his name over and over, but no response. You were in complete control of his body.
I rolled Dylan onto his side as best I could, while trying to console my daughter, who was 4 at the time, and sobbing, while my husband raced downstairs to the kitchen to get the glucagon shot (in hindsight, I now keep one in my bedside table). He couldn't find it. "What does it look like?" he called from the bottom of the stairs. "Hurry," I screamed, "It's in a long, thin white box."
OMG, in that brief time, I thought you were going to take him. I have never been so frightened. I sat there helplessly watching my baby seize, unable to do anything to help him. Suddenly my husband reappeared in the doorway and I felt the hugest sense of relief seeing him standing there with the diabetes supplies, while I thought, "We weren't too late." He had been unable to locate the shot itself, so he brought the entire rubbermaid container, in which we keep ALL of the diabetes supplies, upstairs, and dumped it out on the carpet. I grabbed the glucagon and began to prep it, desperately trying to remember my diabetes training from almost 2 years prior, when the nurse had shown us how to prepare the shot.
My hands were shaking so badly and everything around me seemed to be spinning. I was crying. The only thing I could think of was "please don't die, Dylan, please don't die." I tried to stick the needle into the vial and hit the metal rim instead of the rubber dam. The needle bent to a ninety degree angle, but it didn't break off. I pulled it back straight and tired again. It went in. I shot all of the water in and shook the concoction, way too quickly, and it was all bubbly and foamy. I didn't care, I was desperate and my baby was still seizing. I drew at much as I could into the syringe and when I saw that the syringe was half full, I rammed the needle into Dylan's thigh so hard that if he could have screamed, he certainly would have. I injected what fluid I had in the syringe and then repeated the process, drawing up the last bit of glucagon in the vial and injecting it into his thigh again.
Finally, after what seemed like an eternity, the seizing slowed and then stopped. Dylan was still unresponsive, but after a few minutes his eyes started to focus and he looked at me. In that moment I knew it was finally over and you were gone. It would still be a long night ahead, as I monitored Dylan and checked his blood every 15 minutes for the remainder of the night, though within 30 minutes of the glucagon shot, he was up to 16.9 (304 in the US). Your visit left him exhausted and he vomited several times later that night.
My husband had tested Dylan while I administered the glucagon and his sugar was 3.7 (or 66 for those in the US), which is low, but not that low. He had been lower before without any problem. We later learned a number of things from your first visit. First, upon the beginning of a seizure the liver releases a shot of stored glucose into the bloodstream, so our reading of 3.7 told us what Dylan's sugar level was AFTER this liver glucose shot, not before. Second, always keep a glucagon shot within reach. Third, Dylan has, what his endo calls, a low seizure threshold while sleeping. This means that he is prone to nighttime seizures and that a low blood sugar that is easily treatable during the daytime, is much more dangerous for him at night.
You have visited us twice since that summer night in 2007, with your last visit being in the summer of 2009.As much as I dread the possibility of you ever visiting again, I am grateful to you for one reason. That you do visit. Some children do not receive your visits. Dylan is lucky, in a way, because your visits save his life. For some unknown reason, you are his body's last resort; it's way of alerting us that something is terribly wrong. Without you, his blood sugar would slip lower and lower and he would fall into a coma, or worse, and we would not know anything was wrong until it was too late.
I am a D-Mom. I am strong and determined, and unwavering. I will never give up fighting for my son, and you will never beat me. But I will also be eternally grateful for your help in saving my son's life not once, not twice, but three times.